Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
This is a Premium feature
To use this feature subscribe to Mumsnet Premium - get first access to new features see fewer ads, and support Mumsnet.Start using Mumsnet Premium
'Urinary Incontinence'/ 'Overactive Bladder' (OAB) - is she receiving correct treatment?(1 Post)
Hi. Not a lovely subject but my question is about treatment for female ‘Urinary Incontinence’ also known as ‘Overactive Bladder’ (OAB). My mum is 75 years old and has 50/50 'Urge/Mixed Urinary Incontinence' - basically leaking or overactive bladder. I am worried about the treatment and medical advice she has received for this at her local hospital over the last 2.5 years.
Is the below normal and the advice given the full picture? What are the standard treatments for this? By way of background she nearly died at this hospital a few years back due to very bad care for a bowel complaint, so I am worried about the quality of treatment, advice and care for this current ongoing condition (The trust is continually subject to ‘special measures’).
Mum has a 'Urinary Incontinence'/ 'Overactive Bladder' (OAB) and has been in the treatment system (with long ‘waits’ to be seen) for about 2.5 years. So far her treatment has been: examinations, tests, lifestyle advice, physio for pelvic exercises, different types of tablets (which either didn’t agree with her or didn’t work) - nothing have improved significantly and ultimately she reached the position where the treatment being offered is now regular Botox injections.
I attended her last follow up appointment where this was offered (Registrar not Specialist was present) and she was told this is the ONLY treatment available to her now and it’s the FINAL treatment she can have. I was told that this is the ONLY thing that is offered by any hospital, is the most cutting edge and that even if we paid to see someone else privately we would be told the same thing (i.e. there are no other drugs, treatments or operations available).
The medic was very confident it will work and that she will get no side effects and so they booked her for the procedure in a few weeks’ time. They then said they would NEXT see her 3 MONTHS after the procedure. I found it strange there would be no more immediate follow up after the procedure.
We were given a leaflet about the procedure produced by ‘Botox’ and which is their 'guide' to the medication/procedure etc and within a couple of minutes of reading it I was reading contradictory things (which worries me!) such as the fact the leaflet said “'You will be seen by your doctor approximately 2 weeks after the injection to check your bladder is emptying properly” as it said that one side effect in a small number of patients is that the Botox will stop a patient being able to pass urine for a few days. The leaflet advised that a self-catherization items will be taken home and self-administered if needed.
As I said above my mum had a bowel complaint a few years ago and while in and out of hospital she got a number of UTI’s repeatedly that had to be continually treated – so even to me as non-medic I can see that this treatment and self-catherisation could potentially be problematic. We have made this point repeatedly, but the medics do not seem concerned. Due to her age and previous inclination to UTI’s should she not at least be kept in for observations? She got seriously ill with UTIs while in hospital before, so we do not want to take a chance with this.
So does this all sound normal process and fairly routine?
Are we only being given one side of what is available and are there different treatments available?
Does even the aftercare sound insufficient?
Are there any other complications we are not being told about?
I am really grateful for any thoughts on this. Thank you.
Join the discussion
Please login first.